Maine, 2021

Flash Flooding in Maine, June 9, 2021

June 9, 2021 · NWS CAR · 3 events in 2 counties and zones

Slow moving training thunderstorms developed across the Downeast coast during the early morning hours of the 9th along a cold front. The thunderstorms produced very heavy rainfall and flash flooding along portions of the Downeast coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$938,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Slow moving training thunderstorms developed across the Downeast coast during the early morning hours of the 9th along a cold front. The thunderstorms produced very heavy rainfall and flash flooding along portions of the Downeast coast. Rainfall totals of 2.00 to 4.00 inches were common...with local totals in excess of 5.00 inches. The resultant flash flooding damaged many roads...culverts and bridges to varying extents. Road closures were common with large portions of several roads entirely washed out or heavily damaged. The road damage was particularly extensive in the towns of Machias...Winter Harbor and Prospect Harbor. Some residents were isolated due to washed out roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 9, 2:58 AM EST, 32 minutes earlier.

Area forecast discussion, Jun 9, 2:58 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
358 AM EDT Wed Jun 9 2021

.SYNOPSIS...
A cold front exits to the south this morning, followed by
Canadian high pressure building down through Thursday. A quick
coastal low will bring rain Friday night, followed by high
pressure building in Saturday through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A 700-500 hPa shortwave trough slides to the east this morning
as a 925-850 hPa cold front pushes to the south. As a result,
should see some scattered to numerous showers with some embedded
thunderstorms mainly across coastal Downeast this morning. The
high res models do try to develop some showers across the County
around 12Z - but with surface and low level front already to the
south by then - this does not seem likely. However, noting that
these models have handled things fairly well early this morning.
Will continue to monitor the potential, as low as it may be.

This is followed by NW flow aloft this afternoon and tonight and
a noticeably cooler and drier air mass building into Northern
and Eastern Maine. Cloud cover should diminish from N to S
fairly quickly later this morning/afternoon, and then continue
to decrease in coverage tonight.

Highs today will range from the lower to mid 70s across the
North Woods/NE Aroostook to the lower to mid 80s across the
Bangor/Penobscot Region and Downeast Maine (except cooler at the
immediate coast). This is around 5 degrees above normal across
the North Woods/NE Aroostook and 10-15 degrees above normal
across Downeast and the Bangor/Penobscot Region.

Lows tonight should be mainly in the 40s across the North and
lower to mid 50s elsewhere. This is near to a few degrees below
normal across the North and a few degrees above normal
elsewhere.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Ridging will persist over the region through the day on
Thursday, providing enough subsidence to keep skies mostly
clear. A shortwave will pass by to the northeast, and the
tightened pressure gradient between this wave and the ridge will
result in gusty winds Thursday morning. Winds will mix out
through the afternoon on Thursday and will diminish into the
evening. Under these conditions, high temperatures will be on
the cooler side, sitting at or just below average. High clouds
will move into the region Thursday night, limiting radiational
cooling overnight. Low temperatures will fall to just below
average Thursday night.

The next shortwave to impact the forecast area will approach
from the west on Friday. Model trends have slowed the
progression of this low pressure, such that the greatest chance
for rain will be late Friday afternoon through Friday night.
Uncertainty still remains with the placement of the surface low,
though rain will be most likely Downeast. Cannot rule out a few
showers across the northern end of our region Friday afternoon.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The low pressure will exit to the east Saturday morning, with
weak ridging building in. Skies will clear through the day and
temperatures will rebound some, with highs slightly above
average. The high pressure will persist through Sunday morning,
with Saturday night lows falling to around average and dry
conditions lasting until later in the day on Sunday.

Early next week a meridional pattern will set up with an upper
level ridge over the western CONUS and a deep upper level trough
over the eastern half. Several shortwaves will wrap around this
upper level trough through the middle of next week, bringing a
daily chance for rainfall. Global guidance is in good agreement
for the first of these shortwaves crossing the region Sunday
night into Monday, bringing rain to the entire forecast area as
a coastal low develops. This system will be quickly followed by
a cold front on Tuesday bringing another chance for rain across
the region.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM:
VFR through the TAF period.

N-NW winds less than 10kt early this morning, becoming gusty by
afternoon. The exception is at KBHB where winds should be light
and variable all day. Gustiness should abate late this
afternoon/early this evening. Winds diminish to under 10 kt not
long thereafter.

SHORT TERM:
Thursday-Friday...VFR. Scattered showers are possible Friday
afternoon at Downeast terminals. NW to N winds gusting to 15 to
20 kts Thursday morning, with highest gusts across northern
terminals. Winds 5 to 10 kts will shift S on Friday.

Friday Night...Mainly VFR, with MVFR possible in isolated to
scattered showers. Light winds.

Saturday...VFR. W to NW winds 5 to 10 kts.

Sunday...VFR. SW winds 5 to 10 kts.

&&

.MARINE...
NEAR TERM: Winds 10 kt or less on all waters through this
evening. Winds on the coastal ocean waters increase to 10-15kt
with gusts up to 20 kt after midnight. Seas 3 ft or less through
tonight.

SHORT TERM: Winds and seas will remain below SCA. Gusts Thursday
morning will approach 20 kts, then diminish through the day.
Seas will remain below 3 ft through the rest of the week,
increasing to 2 to 4 ft over the coastal waters Saturday morning
as a low pressure crosses the waters.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Maloit
Short Term...AStrauser
Long Term...AStrauser
Aviation...Maloit/AStrauser
Marine...Maloit/AStrauser
Hazardous weather outlook, Jun 9, 2:54 AM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
354 AM EDT Wed Jun 9 2021

MEZ001>006-010-011-015>017-029>032-100800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
354 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-100800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
354 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Maloit

The radar

The Caribou radar (KCBW), 144 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
June 9, 3:30 AM EST to 5:30 AM EST
Where
Washington County, 2.81 mi NW of Jacksonville to 1.55 mi WNW of Epping
Cause
Heavy Rain
Property damage
$323,000
Reported by
Emergency Manager
Coordinates
44.776, -67.425

Rainfall totals generally ranged from 2.00 to 4.00 inches...with local totals in excess of 5.00 inches. These heavy rains produced flash flooding. Numerous roads were closed or damaged to varying extents due to washouts. Damage to bridges and culverts also occurred. Some residents were left isolated due to the washouts. Many roads were impacted in the Machias area. Both roads leading into and out of Roque Bluffs were washed out between Roque Bluffs and Jonesboro. Great Cove Road and Old Route 1 were both closed due to washouts in the vicinity of Jonesboro.

Flash Flood, Hancock

When
June 9, 4:00 AM EST to 7:00 AM EST
Where
Hancock County, 2.1 mi SSW of Gouldsboro to 2.2 mi NNE of Corea
Cause
Heavy Rain
Property damage
$615,000
Reported by
Emergency Manager
Coordinates
44.451, -68.044

Rainfall totals generally ranged from 2.00 to 4.00 inches...with local totals in excess of 5.00 inches. The heavy rains produced flash flooding. Numerous roads were closed or damaged to varying extents due to washouts. Damage to bridges and culverts also occurred. Extensive road damage occurred in the vicinity of Winter Harbor and across the Schoodic Peninsula. Main Street in Winter Harbor was flooded with water up to the entrances of some businesses. Washouts and road closures were reported on Birch Harbor Road...Summer Harbor Road. Due to road damage...there was no access to portions of Acadia National Park on the Schoodic Peninsula. Near Prospect Harbor...both Route 186 and Pond Road were closed due to flooding and washouts.

Flash Flood, Hancock

When
June 9, 4:00 AM EST to 7:00 AM EST
Where
Hancock County, 1.5 mi S of South Hancock to 1.46 mi S of Birch Harbor
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
44.498, -68.267

Rainfall totals generally ranged from 2.00 to 4.00 inches...with local totals in excess of 5.00 inches. The heavy rains produced flash flooding. Numerous roads were closed or damaged to varying extents due to flooding and washouts. Damage to bridges and culverts also occurred. Numerous carriage roads and hiking trails were damaged in Acadia National Park on Mount Desert Island.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965580, 965588, 965595.